MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0312
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician experienced resistance while advancing a ruby coil through a non-penumbra microcatheter and, therefore, the physician attempted to retract the ruby coil.However, while retracting the ruby coil, it unintentionally detached within the microcatheter.The physician then removed the microcatheter with the detached ruby coil inside from the patient and the procedure was completed using a new microcatheter and new coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 10.0 and 45.0 cm from the proximal end.The embolization coil stretch resistant wire (sr wire) was fractured and the embolization was detached from its pusher assembly.The proximal constraint sphere was inside the ddt.The ruby coil¿s embolization coil was detached from its pusher assembly and, therefore, the ruby coil could not be functionally tested.Conclusions: evaluation of the returned ruby coil revealed that the sr wire was fractured.If the device is forcefully retracted against resistance the sr wire may fracture.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation; therefore the root cause of the resistance could not be determined.If the sr wire fractures, it will allow the embolization coil to detach.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7729059
Report Number3005168196-2018-01474
Device Sequence Number13770359
Product Code HCG
UDI-Device Identifier00814548012827
UDI-Public00814548012827
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/04/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2026
Device Catalogue NumberRBY2C0312
Device Lot NumberF81407
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/04/2018
Supplement Date Received by Manufacturer09/07/2018
Initial Report FDA Received Date07/27/2018
Supplement Report FDA Received Date10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005